Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 28, 2015, 9:06 PM CDT for Lyon County, Kansas. It took effect at May 29, 2015, 10:25 AM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- May 28, 2015, 9:06 PM CDT (02:06 UTC)
- In effect from
- May 29, 2015, 10:25 AM CDT
- Expired
- May 30, 2015, 2:17 AM CDT
- In force
- 16 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lyon County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River at Emporia (EPRK1).
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 19.5 ft
- Major stage
- 30.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
726 WGUS43 KTOP 290206 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 906 PM CDT THU MAY 28 2015 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Neosho River near Emporia 3nw affecting Lyon County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-291006- /O.NEW.KTOP.FL.W.0031.150529T1525Z-150530T0717Z/ /EPRK1.1.ER.150529T1525Z.150529T1800Z.150529T1917Z.UU/ 906 PM CDT THU MAY 28 2015 The National Weather Service in Topeka, KS has issued a * Flood warning for The Neosho River near Emporia 3nw. * from Friday morning to late Friday night. * At 9:00 PM Thursday the stage was 15.6 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late Friday morning and continue to rise to near 19.3 feet by Friday early afternoon.The river will fall below flood stage by Friday early afternoon. * Impact...At 19.5 feet...Prairie Street, north of the bridge, floods. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$
3 follow-up statements
165 WGUS83 KTOP 290447 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1147 PM CDT THU MAY 28 2015 ...The Flood Warning continues for the following streams in Kansas.. Neosho River near Emporia 3nw affecting Lyon County Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-291247- /O.CON.KTOP.FL.W.0031.150529T1525Z-150530T0717Z/ /EPRK1.1.ER.150529T1525Z.150529T1800Z.150529T1917Z.UU/ 1147 PM CDT THU MAY 28 2015 The Flood Warning continues for The Neosho River near Emporia 3nw. * from Friday morning to late Friday night. * At 11:00 PM Thursday the stage was 16.5 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late Friday morning and continue to rise to near 19.3 feet by Friday early afternoon.The river will fall below flood stage by Friday early afternoon. * Impact...At 19.5 feet...Prairie Street, north of the bridge, floods. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$ KSC031-111-291246- /O.CON.KTOP.FL.W.0018.000000T0000Z-150531T0630Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1230Z.NO/ 1147 PM CDT THU MAY 28 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until late Saturday night. * At 11:30 PM Thursday the stage was 22.2 feet. * Flood stage is 22.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 22.9 feet by Friday evening. The river will fall below flood stage Saturday morning. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$
070 WGUS83 KTOP 290715 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 215 AM CDT FRI MAY 29 2015 ...The Flood Warning continues for the following stream in Kansas... Neosho River near Emporia 3nw affecting Lyon County ...The Flood Warning continues for the following stream in Kansas.. Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-291515- /O.EXT.KTOP.FL.W.0031.150529T1800Z-150530T0600Z/ /EPRK1.1.ER.150529T1800Z.150529T1800Z.150529T1800Z.UU/ 215 AM CDT FRI MAY 29 2015 The Flood Warning continues for The Neosho River near Emporia 3nw. * from this afternoon to late tonight. * At 1:05 AM Friday the stage was 17.0 feet. * Flood stage is 19.0 feet. * Forecast...The river is expected to rise to near flood stage this afternoon. * Impact...At 19.0 feet...Minor flooding occurs along the river upstream to Dunlap and downstream to Neosho Rapids. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$ KSC031-111-291515- /O.CON.KTOP.FL.W.0018.000000T0000Z-150531T1200Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1800Z.NO/ 215 AM CDT FRI MAY 29 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Sunday morning. * At 1:30 AM Friday the stage was 22.4 feet. * Flood stage is 22.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 23.4 feet by this afternoon. The river will fall below flood stage Saturday early afternoon. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$
859 WGUS83 KTOP 291527 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1027 AM CDT FRI MAY 29 2015 ...The Flood Warning is cancelled for the following streams in Kansas... Neosho River near Emporia 3nw affecting Lyon County ...The Flood Warning continues for the following streams in Kansas... Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-291557- /O.CAN.KTOP.FL.W.0031.000000T0000Z-150530T0600Z/ /EPRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 1027 AM CDT FRI MAY 29 2015 The Flood Warning is cancelled for The Neosho River near Emporia 3nw. * At 8:24 AM Friday the stage was 18.1 feet. * Flood stage is 19.0 feet. * Forecast...The river crested below flood stage at 18.1 feet. The river will fall to 13.2 feet by Saturday morning. * Impact...At 19.0 feet...Minor flooding occurs along the river upstream to Dunlap and downstream to Neosho Rapids. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$ KSC031-111-292327- /O.EXT.KTOP.FL.W.0018.000000T0000Z-150530T2200Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T0400Z.NO/ 1027 AM CDT FRI MAY 29 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Saturday afternoon. * At 9:30 AM Friday the stage was 23.2 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage later tonight. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 28, 5:56 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 28, 5:56 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CDT Thu May 28 2015 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Friday) Issued at 255 PM CDT THU MAY 28 2015 On Thursday afternoon, an unorganized and rather chaotic atmospheric setup was in place over Kansas. Several mesoscale features were evident in radar imagery as rotating areas of precip represented small scale energy. One larger vorticity maxima was moving northeast across western Iowa while another was moving northeast across southwest Missouri. Smaller scale vorticity maxima appeared to be moving east across north central Kansas with another moving nearly due north across extreme eastern Kansas. All of these vort maxima were producing enhanced areas of showers and some thunderstorms as the weak enhancement in vertical motion was easily enough to overtake a weakly capped and weakly unstable environment. However, in the past hour have seen a general decrease in precip coverage likely a result of the larger scale circulations shifting off to the east. In the short term, through mid evening, expect scattered showers and a few storms to continue although also expecting a continued decrease in coverage. Severe weather potential is minimal although any convection able to develop from Salina toward Emporia could be strong as there is a bit of clearing and warming taking place in that region. Flooding potential also seems minimal through this evening given decreasing trends, but if a convective cluster was able to develop and train over some of the areas that have received heavy rain in the past 24 hours there is some small potential for localized flash flooding. For tonight's forecast into Friday morning, we must take a broader look at forcing mechanisms as the mesoscale features have proven extremely tough to predict with accuracy. A trough axis evident in water vapor imagery extended from Wyoming through central Colorado and into eastern New Mexico with several individual smaller vort maxima evident within the trough axis. Upslope flow in conjunction with the approaching upper energy has already initiated widespread thunderstorms across the High Plains region, and model guidance is rather consistent in tracking the vorticity into central KS by early Friday morning and into eastern KS by sunrise on Friday. Thus, have at least mid range confidence in a convective cluster developing across western KS this evening and tracking east across the state overnight into Friday morning, not unlike what developed and move east last night into Thursday AM. However, it is not clear cut how far east this complex will progress before dissipating as the low level jet veers with little LLJ convergence. There are indications of some elevated instability which may sustain the complex as it moves east IF there is enough forcing in the low levels. Will be something to monitor this evening but for now have gone with fairly high PoPs for the entire area through Friday morning. Friday looks to be messy on the mesoscale once again with the main upper trough approaching from the northwest and smaller features likely impacting the area as well. There is a strong signal for periods of rain and thunderstorms especially south of a Marysville to Abilene line through the day so have kept higher PoPs in those areas. Flooding will be dependent upon the persistence of rain over an area, and given the expected scattered nature of storms through the day, have not issued any flood watch products at this time. Expect plenty of cloud cover through the short term period which will keep lows warm in the 60s tonight and high temperatures in the mid 70s again on Friday. .LONG TERM...(Friday Night through Thursday) Issued at 255 PM CDT THU MAY 28 2015 Main positive tilt longwave trough will move across the region forcing a cold front southward through the state on Friday night. Showers and thunderstorms along the front should exit the area around 12Z Saturday or shortly thereafter. The 700MB trough passes by midday so there could be lingering cloud cover but cooler and drier air will move into the area setting up a much needed dry period for most of the weekend and into next week. In fact, both ECMWF and GFS suggest dry weather could persist into next Weds before the next upper trough moves into the Plains with the next Chance for storms expected to be sometime later Weds into Thurs. Temps should rise back toward avgs in the upper 70s to lower 80s while dewpoints should stay in the 50s through Monday before southerly flow develops Tues with dewpoints expected to be back in the 60s by then. && .AVIATION...(For the 00Z TAFs through 00Z Friday Evening) Issued at 556 PM CDT THU MAY 28 2015 The overall pattern will remain favorable for scattered convection through 00Z Friday with a moist and conditionally unstable airmass in place. Am relatively confident dry weather will prevail for the next 6 to 9 hours due to general subsidence on the back side of the a departing shortwave. However another series of vort maximum are progged to move into the area during the early morning hours Friday. With no obvious focus for precip, have maintained a VCTS throughout the daylight hours. Although precip should not be continuous throughout the day. Therefore the forecast will need refinement in later updates. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Barjenbruch LONG TERM...Omitt AVIATION...Wolters
Hazardous weather outlook, May 28, 3:32 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT THU MAY 28 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-292045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE OF SCATTERED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. IF STORMS DEVELOP...A FEW COULD PRODUCE HAIL UP TO QUARTER SIZE...WITH THE BEST CHANCE FOR A STRONG STORM WEST OF A CONCORDIA TO EMPORIA LINE. POCKETS OF HEAVY RAIN WOULD ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. ANOTHER MORE ORGANIZED AREA OF THUNDERSTORMS IS THEN EXPECTED TO MOVE OUT OF WESTERN KANSAS TONIGHT. THESE STORMS ARE LIKELY TO TRACK INTO CENTRAL KANSAS AFTER MIDNIGHT...AND MAY CONTINUE INTO EASTERN KANSAS BY SUNRISE. AREAS OF HEAVY RAIN AND PERHAPS LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT. FLOODING OF THE NEOSHO RIVER WILL CONTINUE THROUGH LATE MORNING. SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. ADDITIONAL RAINFALL IN THIS PERIOD COULD BE HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 5 hr |
| May 29, 11:01 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 119 min |
| May 29, 2:22 PM CDT | River Flood Warning | TOP | Franklin, Osage | 44 hr |
| May 29, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 29, 6:40 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 28 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.